MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIRAPTR 2.9 AB SUTR ANCR TWO 38 U/B; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. BIRAPTR 2.9 AB SUTR ANCR TWO 38 U/B; SCREW, FIXATION, BONE
Catalog Number 72201702
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 10/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Foreign zipcode (b)(6).
 
Event or Problem Description
It was reported that, after using a bioraptor suture anchor for a primary lateral ligament reconstruction of an ankle ((b)(6) 2018), the patient developed secondary sepsis.On (b)(6) 2019, the anchor had to be removed due to inflammation and pain.Although no pathogen was identified in the infection site, the patient was treated with a washout of the wound and intravenous antibiotics.The patient's outcome is unknown.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Device is not being returned for evaluation.Due to the nature of the complaint a review of the sterility records for the lot number in question was performed which confirmed that the product was sterilized per the standard terminal sterilization process.All parameters of the sterilization cycle conformed to the validated parameters (see attachment).The risk management documentation was also reviewed and found to contain this failure mode within the risk file , no updates are required.The instruction for use were reviewed and were found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.There were no indications that would suggest that the devices did not meet product specifications upon release into distribution.In conclusion: without supporting clinical documentation and given the manufacturing records confirmed sterility conformance, a mal-performance of the implant could not be supported and the root cause of the s.A.Infection could not be definitively determined.Extrinsic factors, latent infection and/or hematogenous spread could not be ruled out as possibly contributing to the reported infection/secondary sepsis.The patient impact beyond the reported symptoms, secondary sepsis and subsequent therapies/surgical procedures could not be determined, as the patient outcome was reportedly ¿unknown¿.No further medical assessment could be rendered at this time.

Brand Name
BIRAPTR 2.9 AB SUTR ANCR TWO 38 U/B
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9302878
Report Number1219602-2019-01412
Device Sequence Number2172167
Product Code HWC
UDI-Device Identifier03596010607553
UDI-Public03596010607553
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K151105
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/02/2021
Device Catalogue Number72201702
Device Lot Number50730881
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/16/2019
Supplement Date Received by Manufacturer12/13/2019
Initial Report FDA Received Date11/10/2019
Supplement Report FDA Received Date12/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age24 YR